Tornadoes · United States · Tennessee · 2004

F0 tornado, Cleveland, Tennessee, August 2, 2004

This F0 tornado ran 0.3 miles across Bradley County on August 2, 2004, touching down at 6:00 PM EDT and reaching 30 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 2, 2004
Touchdown
6:00 PM EDT (22:00 UTC)
Path length
0.3 miles (0.5 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Bradley County
Touchdown point
35.170, -84.730
Lift-off point
35.170, -84.730
Record number
409

What the Weather Service recorded

Tornado near the intersection of Chestuee Rd and Benton Pike in eastern Bradley County. Tornado moved east-northeast. Numerous trees down...mostly dead pine. No damage to structures.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
22:15 UTC23:00 UTCSevere Thunderstorm WarningMRX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:04 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Aug 2, 2:35 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 2:35 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT MON AUG  2 2004

.SHORT TERM (TONIGHT AND TUESDAY)...CURRENT CONVECTION OVER THE
MOUNTAINS MAINLY WITH SURFACE THETA E MAXES OVER SE TN/SW NC, AND
OVER NE TN/SW VA. A THETA E MIN IS OVER THE CENTRAL SMOKY MOUNTAINS,
WITH NO CONVECTION CURRENTLY OCCURRING THERE. THE WINDS ARE VERY
LIGHT, WITH DEWPOINTS IN THE UPPER 60S TO MID 70S. AMPLE SUN AND
MOISTURE ARE THE DRIVING FACTORS. BELIEVE SUNSET WILL ALLOW
CONVECTION TO SETTLE DOWN AND DISAPPEAR, SO HAVE KEPT TONIGHTS POPS
IN THE LOW DOUBLE DIGITS. SAME TOMORROW EARLY. TOMORROWS TEMPS WILL
CLIMB TO THE ETA CONVECTIVE TEMP BY ABOUT NOON, AND MOISTURE WILL BE
PLENTIFUL ENOUGH TO CREATE SHOWERS AND A FEW THUNDERSTORMS OVER THE
MOUNTAINS AND NORTHEAST PORTIONS AGAIN. HAVE INCLUDED SLIGHT CHANCE
POPS IN THOSE AREAS AFTER 18Z TUESDAY. OVERALL, CONTINUED VERY WARM
AND MUGGY.

.LONG TERM...(TUE NIGHT THROUGH MON)...WARM MIDDLE OF THE WEEK IN
STORE AS UPPER RIDGE OVER THE CENTRAL PLAINS NOSES INTO OUR REGION.
COLD FRONT WILL APPROACH LATE WED/EARLY THU. SOME TIMING DIFFERENCE
BETWEEN ETA/GFS WITH ETA SOMEWHAT FASTER. SHORT RANGE ENSEMBLES
(SREF) APPEAR TO OFFER A GOOD COMPROMISE AND ARE THE BASIS FOR
TIMING THE FROPA. MEDIUM RANGE MODELS DISAGREE SOMEWHAT ON THE
AMPLITUDE...BUT THERE IS GENERAL AGREEMENT THAT A SIGNIFICANT TROUGH
WILL SET UP OVER THE EASTERN CONUS LATER THIS WEEK. GFS IS MOST
AMPLIFIED WITH THIS FEATURE. INCLINATION IS TO FAVOR
SLIGHTLY-LESS-AMPLIFIED GFS ENSEMBLE MEAN. AT ANY RATE...SURFACE
COLD FRONT WILL BE DRIVEN WELL SOUTH OF FORECAST AREA WITH BELOW
CLIMO TEMPS AND SIGNIFICANTLY DRIER AIR FOLLOWING FRONT. THIS TROUGH
IS PROJECTED TO PERSIST WELL INTO THE UPCOMING WEEKEND. BASED ON
PREFERENCE FOR ENSEMBLE MEAN DEPICTION...GENERALLY FAVORED ENSEMBLE
MEAN MOS VALUES FOR TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  93  70  94 /  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  90  69  92 /  20  10  10  20
OAK RIDGE, TN  67  89  68  91 /  10  10  10  20
TRI CITIES AIRPORT, TN  65  87  65  89 /  20  20  10  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB/LCM
Hazardous weather outlook, Aug 2, 6:10 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 AM EDT MON AUG 2 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-041100-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
610 AM EDT (510 AM EDT) TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

HOT AND DRY WEATHER WILL BE OBSERVED WEDNESDAY. A COLD FRONT IS
EXPECTED TO MOVE THROUGH THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY. WARM MOIST AND UNSTABLE AIR AHEAD OF THE
FRONT WILL HELP TO TRIGGER SCATTERED THUNDERSTORMS. SOME STRONG
THUNDERSTORMS ARE POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

10.0 hours before the tornado, 200 km from the path. August 2, 2004.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 283 joules per kilogram, CIN -52, lifted condensation level 1018 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -29 square meters per square second, 0 to 6 km bulk shear 9 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
283 J/kg
Mixed-layer CIN
-52 J/kg
Surface CAPE
51 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
9 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.8 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

2.0 hours after it, 200 km from the path. August 3, 2004.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 257 joules per kilogram, CIN -16, lifted condensation level 1386 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-08-03The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 8 square meters per square second, 0 to 6 km bulk shear 20 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-16 J/kg
Surface CAPE
858 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
20 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.6 K/km

Open this sounding in Storm Lab

The surface observations

Chattanooga/Lovell (CHA), 46 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:53 UTC9069330° 6 kt1012.2
21:53 UTC7967350° 10 kt1012.9-RA
22:07 UTC75.269.8340° 6 kt1012.9-RA
22:15 UTC7769.8350° 5 kt1012.5
22:53 UTC806960° 10 kt1012.2
23:53 UTC7970300° 6 kt1012.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 126 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of August 2, 2004

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 23:06 AM CDTF0Wilkin, MN0.525
August 23:15 AM CDTF1Otter Tail, MN7.0100$10,000
August 24:05 AM CDTF1Otter Tail, MN12.0100$200,000
August 29:03 PM MDTF0Cherry, NE0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.